The Diabetes Forum Support Community For Diabetics Online banner
1 - 12 of 12 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter · #1 ·
I hope someone can help :)

Are the GI side effects with metformin caused or made worse if you eat too many carbs? Or eating too many simple carbs or not combining the carbs with a protein source?

I'm a bit confused as to why I'm having symptoms again after getting "used" to the med; and when I feel like this, the only thing I can tolerate is stuff like crackers, toast, juice. The thought of eating a protein makes me want to gag (sorry). But if that is actually making it worse...

I can't seem to find a definitive answer to this. Any insight would be much appreciated.
 

·
Registered
Joined
·
1,077 Posts
Hi Clio:

I have also heard of the evil Metformin too many times. It depends upon the Person's system. Some get mild symptoms, some really get them Bad and have to stop taking it. With some, it only lasts for a month, some longer. The nausea is a common symptom. That is why this medication helps People lose weight. Usually a lower dose is given to help reduce the nausea.

I haven't heard of foods affecting the symptoms of Metformin one way or the other. That is an interesting idea though. Perhaps a Type 2 who is on Metformin will have some thoughts on this shortly.
 
G

·
I was on Metformin 2000mg per day (1000 morning, 1000 night) for years, and taking 2 kinds of insulin (u/100 Lantus (slow acting for basal), u/100 Novalog (fast acting for bolus)) before being on the pump (now I'm on 1 kind of insulin (U/500 Humulin), and no more Metformin. And I never had a problem with the Metformin, so it's individual I guess.
 

·
Registered
Joined
·
1 Posts
MET. reactions

Diarrhea!:( I must take Imodium with the Metformin, ER or regular. This has been the case for the last 12 months. Been a user for over 10 years. Curiously, I didn't have a problem until my dosage was increased from 2000mg to 2500mg (regular). I have now reduced to 500mg ER and still have the problem. I have no idea why my sensitivity changed. I had hoped that it was a temporary condition as many have experienced, no joy!
 

·
Registered
Joined
·
99 Posts
I think metformin, like most things we deal with related to diabetes, is a matter of trial and error.

I've been taking metformin for 15 years with no problems.

-Lloyd
 

·
Registered
Joined
·
23 Posts
So how are you handling Metformin now? I started taking it early March and it was rough. I had to deal with the side effects for better then a month. The worst were the muscle spasms in my back. The pain would bring me to tears (i have a high threshold of pain so that's not easy) for better then a month!! Luckly the person I work for is married to a woman with adult onset type 2 diabetes and she had the same basic reactions I did including the muscle spasms in the back. As a result he knew what I was going through.

In my case it all went away and now I feel better then I have in a long time.
 

·
Registered
Joined
·
8 Posts
Metformin reduces the uptake of glucose in the GI, If you are having a very sugary meal some of this can make it to your large intestine, pulling water along with it, giving you a very watery stool (diarrhea).
 

·
Registered
Joined
·
4 Posts
Taking Metformin

How are you all taking Metformin. With meal, before? I just started and Dr. told me with meal, but my wife takes a different medicine and she said I should take 30 minutes before. Honestly, 15 minutes before is all I can stand. I start to get sick at stomach and have to eat anyways.:confused:
 

·
Registered
Joined
·
24,394 Posts
I take 500mg t.i.d. My first & last doses go down without food, but the middle one goes down when I eat supper. I apparently have a cast iron stomach, because it doesn't seem to matter either way - I've never had it cause nausea, although in the very beginning it caused a few days of mild diarrhea.

Welcome aboard, Quest!
 

·
Registered
Joined
·
2 Posts
metformin

Hi all

In Mexico there is medicin called JANUMET, it is a mix of Metformin and sitagliptine, I take 850mg of metformin and 50mg of sitagliptine one in the morning before breakfast and one before going to bed. I didnt have any bad sympomts or reaction to Metformin, for the contrary ,it is the best medicin my doctor has found for me. I have an A1C of 5.5% with diet, some excercise and Janumet. The only thing i have seen with metformine is that it is harder to loose wait, it keeps you in your weight though.

Stay strong, be happy, folks
IRENE
 
1 - 12 of 12 Posts
Top